Tennessee, 2019

Flash Flooding and Flooding in Tennessee, December 29, 2019

December 29, 2019 · NWS OHX · 11 events in 9 counties and zones

Widespread heavy rainfall fell across Middle Tennessee on December 29, resulting in significant flash flooding. One person was killed in Sumner County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Widespread heavy rainfall fell across Middle Tennessee on December 29, resulting in significant flash flooding. One person was killed in Sumner County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Dec 29, 4:49 PM CST, 11 minutes earlier.

Area forecast discussion, Dec 29, 4:49 PM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
449 PM CST Sun Dec 29 2019

.UPDATE...
FOR 00Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Chance for isolated severe storms continues into the evening.
Latest models continue to show a period of elevated shear and
several now also ramping up instability several 100Js higher
than previous runs. These parameters are increasing now, and
will continue to do so into the late afternoon, holding on til
our cold front passes later this evening. Severe parameters
are not especially impressive...but are sufficient for isolated
strong/severe wind gusts and possible weak tornadoes, mainly
across the west/south where a few discrete cells may develop.

Cold front with this system will pass later this evening...with
a secondary axis passing on Tue. SFC/LL highs finally build Tue
night but do rapidly vacate Wed night. Our trailing upper trough
more so dampens into mid-week but then upper flow turns southwest
early Thu as jet carves out deep trough across the desert
southwest into the nations mid-section.

This next upper trough late week will be our next rain maker...
affecting us on Thu and possibly through Friday night...depending
on which model pans out. GFS much more aggressive than EURO
driving widespread pcpn out of the area by early Friday. EURO
prefers a bit of a sharper upper trough which looks to slow
eastward progression of main pcpn shield. Either way, it will take
though at least the early part of Sat for these upper troughs and
a cold front to clear thus will keep rain chances running at
least through Fri night. Better dynamics at this time look to pass
well south. Chance for storms with this system low-end.

A Secondary upper trough and weak SFC boundary look to swing by
the first part of next week. No pcpn planned right now however.

&&

.AVIATION...
00Z TAF DISCUSSION.

BNA/MQY/CKV/CSV...An area of heavy showers is barreling through
Middle Tennessee as we head into the evening, with the heaviest
cells forming a line just ahead of the surface front. The HRRR
shows the rain ending from west to east rather quickly during the
evening, with ceilings improving to VFR by 12Z. Winds will remain
gusty throughout the night and tomorrow morning, then diminishing
during the afternoon. Low-level jet remains quite strong, so we'll
leave some LLWS remarks in the 00Z TAF's where applicable.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Hurley
AVIATION........08
Hazardous weather outlook, Dec 29, 6:52 AM CST, 10 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
652 AM CST Sun Dec 29 2019

TNZ005>011-023>034-056>066-075-077>080-093>095-301300-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
652 AM CST Sun Dec 29 2019

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Widespread showers and isolated storms will spread across Middle
Tennessee today. A few pockets of heavy rainfall could cause some
localized minor flooding issues and brief rises on creeks. In
addition, a few storms could become strong this afternoon and
evening with gusty winds as the main threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

11

In the hours before

Special weather statement, Dec 29, 3:02 PM CST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Nashville TN
302 PM CST Sun Dec 29 2019

TNZ025-027-057>060-094-095-292145-
Hickman TN-Lawrence TN-Williamson TN-Dickson TN-Lewis TN-Davidson TN-
Maury TN-Giles TN-
302 PM CST Sun Dec 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAVIDSON...EASTERN
LEWIS...SOUTH CENTRAL DICKSON...NORTHERN LAWRENCE...MAURY...WESTERN
WILLIAMSON...NORTHWESTERN GILES AND EASTERN HICKMAN COUNTIES UNTIL
345 PM CST...

At 302 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Burns to 11 miles northwest of
Lawrenceburg. Movement was northeast at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Franklin, Columbia, Centerville, Brentwood, Spring Hill, Forest
Hills, Mount Pleasant, Belle Meade, Thompson's Station, Fairview,
Summertown, Ethridge, Lynnville, Gordonsburg, Bon Aqua, Henryville,
Culleoka, Primm Springs, Lyles and Natchez Trace At Highway 96.

This includes Interstate 840 between mile markers 3 and 27.

LAT...LON 3527 8758 3596 8740 3609 8682 3538 8700
      3523 8758
TIME...MOT...LOC 2102Z 246DEG 27KT 3592 8735 3533 8750

Hawblitzel
Special weather statement, Dec 29, 4:31 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Nashville TN
431 PM CST Sun Dec 29 2019

TNZ060-061-075-095-292300-
Bedford TN-Maury TN-Giles TN-Marshall TN-
431 PM CST Sun Dec 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR MARSHALL...SOUTHEASTERN MAURY...
EASTERN GILES AND SOUTHWESTERN BEDFORD COUNTIES UNTIL 500 PM CST...

At 430 PM CST, Doppler radar was tracking a strong thunderstorm near
Pulaski, moving northeast at 50 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Lewisburg, Pulaski, Ardmore, Cornersville, Elkton, Lynnville,
Belfast, Frankewing, Prospect and Farmington.

This includes Interstate 65 between mile markers 1 and 38.

LAT...LON 3500 8709 3536 8707 3552 8693 3565 8676
      3547 8652 3537 8658 3536 8660 3533 8661
      3531 8668 3525 8675 3526 8683 3499 8684
TIME...MOT...LOC 2230Z 218DEG 43KT 3523 8694

10

The radar

The Nashville radar (KOHX), 68 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 4 flood. Local standard time, as filed.

Flash Flood, Maury

When
December 29, 5:00 PM CST to 8:00 PM CST
Where
Maury County, 1.82 mi W of Kleburne to 3.11 mi WSW of Fountain Hgts
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.752, -87.012

Numerous roads were flooded and closed across Maury County including Old Highway 99, Duplex Road, Joe Brown Road, Highway 431, Rally Hill Road, and Port Royal Road. A water rescue was conducted from a mobile home that was flooded on Bear Creek Pike near Rally Hill Road, and another water rescue was conducted from a vehicle stranded in flood waters in the 1000 block of Old Highway 99.

Flood, Davidson

When
December 29, 5:37 PM CST
Where
Davidson County, 0.78 mi WNW of Tusculum to 0.74 mi WNW of Tusculum
Cause
Heavy Rain
Reported by
Social Media
Coordinates
36.073, -86.734

Blackman Road was underwater near Edmondson Pike due to flooding from Sevenmile Creek.

Flood, Williamson

When
December 29, 5:47 PM CST
Where
Williamson County, 1.41 mi NNW of Mallorys to 1.38 mi NW of Mallorys
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.967, -86.814

Mallory Lane next to Cool Springs Mall was partially closed due to flooding.

Flash Flood, Lawrence

When
December 29, 6:30 PM CST to 8:30 PM CST
Where
Lawrence County, 2.77 mi E of Summertown to 1.95 mi WNW of Summertown
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.430, -87.251

Numerous roads were flooded and closed across Lawrence County. Emergency management reported all low water crossings in the county were underwater. A water rescue was conducted from a vehicle stranded in flood waters on Gwin Road just west of Highway 43 in Ethridge.

Flood, Rutherford

When
December 29, 6:45 PM CST
Where
Rutherford County, 1.46 mi N of Almaville to 1.49 mi N of Almaville
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
35.891, -86.602

A water rescue was conducted at the intersection of Paw Paw Springs Road and Independent Hill Road.

Flash Flood, Wilson

When
December 29, 6:52 PM CST to 9:00 PM CST
Where
Wilson County, 0.6 mi WNW of Laguardo to 2.07 mi W of Gladeville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.302, -86.460

Numerous roads were flooded and closed across Wilson County including Big Springs Road, Old Rome Pike, Quary Road, Central Pike at Leeville Road, Bellwood Road, Trousdale Ferry Pike, Old Laguardo Road, Mays Chapel Road, Beckwith Road, Bluebird Road, and Highway 231 between Newby Street and Gay Street. Timberline Campground south of Lebanon on Highway 231 was also flooded with all campers evacuated.

Flash Flood, Macon

When
December 29, 8:00 PM CST to 9:00 PM CST
Where
Macon County, 1.11 mi NE of Lafayette to 0.99 mi NNE of Eulia
Cause
Heavy Rain
Property damage
$10,000
Reported by
911 Call Center
Coordinates
36.531, -86.016

Multiple cars were pulled out of floods waters on roads across the county.

Flash Flood, Williamson

When
December 29, 8:30 PM CST to 9:30 PM CST
Where
Williamson County, 0.61 mi NNE of Nolensville to 0.68 mi N of Nolensville
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.958, -86.676

Sunset Road and Brittain Lane in Nolensville were closed due to flooding from Mill Creek.

Flash Flood, Davidson

When
December 29, 8:30 PM CST to 9:30 PM CST
Where
Davidson County, 0.88 mi S of Wrencoe to 0.94 mi S of Wrencoe
Cause
Heavy Rain
Reported by
Social Media
Coordinates
36.007, -86.699

Culbertson Road and Nolensville Road were closed due to flooding from Mill Creek. Water rescues were conducted for 5 people stranded in 3 vehicles in this area.

Flash Flood, Sumner

When
December 29, 9:00 PM CST
Where
Sumner County, 0.65 mi SSE of Gallatin to 0.63 mi SE of Gallatin
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
36.391, -86.447

A man reportedly attempted to cross the flood waters of Town Creek from the Town Creek Greenway in Gallatin but was swept away and drowned. His body was discovered in Town Creek near East Broadway Street the next day.

Flood, Fentress

When
December 29, 9:14 PM CST
Where
Fentress County, 1.52 mi SSW of Jamestown to 1.49 mi SSW of Jamestown
Cause
Heavy Rain
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
36.410, -84.931

High water covered parts of McGhee Road. Heavy rain also caused several trees to fall across the road.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Sumner2019-12-2955MaleOutside/Open AreasDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2019Every state in 2019This day in weather historyWarnings in Tennessee, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 871538, 871540, 871541, 871539, 871546, 871547, 871545, 871542, 871543, 873433, 871544.